Pennsylvania, 2020

Damaging Winds in Pennsylvania, July 16, 2020

July 16, 2020 · NWS CTP · 2 events in 1 county or zone

Showers and storms developed over the Laurel Highlands of southwestern Pennsylvania during the afternoon hours of July 16, 2020, in a moderate CAPE/moderate shear environment in the vicinity of a warm frontal boundary. One of these storms produced wind damage in the vicinity of Johnstown in Cambria County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Showers and storms developed over the Laurel Highlands of southwestern Pennsylvania during the afternoon hours of July 16, 2020, in a moderate CAPE/moderate shear environment in the vicinity of a warm frontal boundary. One of these storms produced wind damage in the vicinity of Johnstown in Cambria County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 16, 2:10 PM EST, 5 minutes earlier.

Area forecast discussion, Jul 16, 2:10 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
310 PM EDT Thu Jul 16 2020

.SYNOPSIS...
The summertime pattern will turn increasingly more humid
through Friday with scattered showers and thunderstorms.
A few storms could reach severe limits across the Northwest
Alleghenies and Laurel Highlands this afternoon and evening.
Temperatures will trend hotter over the weekend with the
potential for excessive heat conditions into early next week
across parts of south central and southeastern PA.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
*Severe Thunderstorm Watch #378 issued for the western
Alleghenies until 01 UTC (9 PM EDT).

Previous discussion...
Minor changes to near term fcst with the
mid- late morning update. Severe storm risk (5% tornado prob)
appears confined to the western periphery of the CWA with low
clouds maintaining stability east of the Alleghenies. WPC
recently highlighted NW PA with a MPD for locally heavy rain
and isolated short-term flooding risk ramping up in the 18-21Z
timeframe.

Visible sat loop shows plenty of cloud breaks from eastern OH
into western PA. Moisture advection/convergent inflow at 850mb
out of the southwest and continued surface heating should
support moderate buoyancy ahead of weak cold front moving into
western OH. HREF fcst MLCAPE and deep shear profiles will be
supportive of supercells and accompanying threat of dmg winds
and isolated large hail. High dewpoints near 70F (lower LCLs)
and mean SRH 200-300 m2/s2 near the edge of the unstable warm
sector airmass (PBZ/CTP CWA boundary) continues to suggest a
few tornadoes may be possible.

Previous discussion...
LLVL pressure gradient tightens ahead of slowly weakening low
pressure that will be moving ENE from the Ohio Valley to the
Lake Erie this afternoon and early this evening.

Minor concern regarding the amount and intensity of TSRA this
afternoon surrounds the degree of cirrus from Wednesday's
upstream convection.

Several hours of sunshine and typical diurnal mixing will likely
erode at least some of cirrus/cirrostratus layer leaving plenty
of heating to boost sfc based cape to between 1500-2000 j/kg.
In addition, RAP shows impressive llvl shear and a broad loop
hodograph at NW PA grid points. This will be highly supportive
of discrete supercells for up to several hours after the onset
as 0-1KM EHIs increase to between 3-4 m2/s2 between 18-23Z near
and to the west of the RT 219 corridor from KBFD to KJST.

This area of the CWA remains in SPC's Day 1 SLGT Risk for SVR,
with an elevated...5% chc of tornado occurrence within 25 miles
of a given point.

Convection will be in the form of isolated to sctd late
afternoon/evening showers and TSRA across the eastern third of
the state with peak intensity of the strongest storms below
severe levels.

There is also the potential for isolated instances of flooding
this afternoon/evening across the northwest mountains, as plume
of anomalous PWs combine with instability and lift near front
to support torrential downpours. Last few runs of the HREFV2
indicates a decent chance of spot 3-6 hour amounts of 3+ inches
across the northwest counties.

SSE sfc winds will likely gust into the 20-25 mph range at times
during the late morning and afternoon hours.

Temps are quite mild and starting out in the upper 60s to low
70s at daybreak and will warm into the mid 70s acrs the northern
mtns to between 80 and 85 in the Central and Southern valleys.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Scattered strong to severe storms remain possible early this
evening across western PA.

Lows trend warmer/muggy Thursday night with a corridor of
showers likely persisting across the northern part of the
forecast area as the weak frontal boundary trailing south from
the weakening low moving ENE across Lake Erie and the Niagara
frontier, drifts east across the NW Mtns well after midnight.

Weak frontal boundary sagging slowly SE across the CWA will
focus sctd-numerous mainly afternoon and early evening
showers/TSRA across the SE half of PA Friday afternoon. Loss of
significant llvl and deep-layer shear will mean weaker/mainly
pulse or small multi-cell clusters of TSRA Friday afternoon and
evening.

Highs Friday afternoon will be 3-5F warmer than today (Thu).

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Not a lot of change to this part of the forecast package.

Looking at most of the weekend to be dry, but with rather
high dewpoints across the southeast, not hard to have an
isolated shower or storm.

The big story will be the heat and humidity. Current dewpoints
support advisory type heat at times Sunday into Tuesday, with
some potential to touch warning level heat in the southeast,
especially on Monday.

No sign of any large scale changes anytime soon. Current trends
will likely push us into the top 10 warmest July's on record.
Welcome to summer.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
MVFR cigs hanging touch across the eastern 2/3 of CPA airspace
at 18Z Thu. Cigs may improve to low VFR just above 3kft AGL but
trend lower again into tonight (MVFR). Scattered showers and
t-storms will be confined to the western airspace through this
evening before decreasing in coverage drifting to the east
later tonight. Widespread MVFR cigs likely to start the day on
Friday with gradual improvement through the afternoon. The
southeast 1/2 airspace is most likely to see a few showers/tstm
Friday afternoon.

Outlook...

Sat...Patchy AM fog possible, otherwise VFR.

Sun...Mainly VFR. Sct showers/t-storms west late aftn-night.

Mon-Tue...Mainly VFR. Sct PM showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Lambert/Fitzgerald/Steinbugl
LONG TERM...Martin
AVIATION...Steinbugl
Hazardous weather outlook, Jul 16, 12:26 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
126 PM EDT Thu Jul 16 2020

PAZ004>006-010-011-017-024-033-171730-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
126 PM EDT Thu Jul 16 2020

...SEVERE THUNDERSTORM WATCH 378 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Localized flooding is also possible primarily in areas that can
experience rapid runoff from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>027-034-035-037-041-045-046-171730-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Bedford-Fulton-Tioga-Northern Lycoming-Southern Clinton-
Southern Lycoming-
126 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong thunderstorms with gusty winds are possible this
afternoon and early this evening. Localized flooding is also
possible primarily in areas that can experience rapid runoff from
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-171730-
Sullivan-
126 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-049>053-056>059-063>066-171730-
Juniata-Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
126 PM EDT Thu Jul 16 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There will be an increased risk of heat-related illnesses across the
middle and lower Susquehanna Valley region Saturday through Tuesday.
Heat indices in excess of 100 degrees are possible and could prompt
heat advisories for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jul 16, 1:34 PM EST, 41 minutes before
Special Weather Statement
National Weather Service State College PA
234 PM EDT Thu Jul 16 2020

PAZ033-161900-
Somerset PA-
234 PM EDT Thu Jul 16 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
300 PM EDT...

At 233 PM EDT, Doppler radar indicated a strong thunderstorm near New
Centerville, moving northeast at 35 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Somerset, Friedens, Boswell, Acosta, New Centerville, Seven Springs,
Rockwood, Jennerstown, Stoystown, Casselman and Laurel Mountain State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring ahead of this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4009 7926 4010 7923 4012 7921 4011 7919
      4012 7917 4016 7916 4018 7913 4020 7912
      4021 7911 4009 7889 3986 7920 3993 7938
TIME...MOT...LOC 1833Z 221DEG 31KT 4000 7921

Colbert
Special weather statement, Jul 16, 1:50 PM EST, 25 minutes before
Special Weather Statement
National Weather Service State College PA
250 PM EDT Thu Jul 16 2020

PAZ024-033-161915-
Somerset PA-Cambria PA-
250 PM EDT Thu Jul 16 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 315 PM EDT...

At 250 PM EDT, Doppler radar indicated a strong thunderstorm over
Davidsville, moving northeast at 40 mph.

Wind gusts of up to 55 mph and half inch hail are possible.

Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Nanty-Glo, Portage, Geistown,
Southmont, Vinco, Boswell, Dale, East Conemaugh, Salix-Beauty Line
Park, Davidsville, Beaverdale-Lloydell, Paint, Jerome, South Fork,
Scalp Level and Sidman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4036 7900 4052 7891 4037 7856 4035 7860
      4033 7862 4012 7893 4019 7913
TIME...MOT...LOC 1850Z 224DEG 36KT 4025 7895

Colbert
Special weather statement, Jul 16, 2:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
315 PM EDT Thu Jul 16 2020

PAZ033-034-162000-
Bedford PA-Somerset PA-
315 PM EDT Thu Jul 16 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 400 PM EDT...

At 314 PM EDT, Doppler radar indicated a cluster of strong
thunderstorms extending from near Davidsville to near Bel Air.
Movement was northeast at 20 mph.

Wind gusts 40 to 50 mph and half inch hail are possible.

Locations impacted include...
Somerset, Windber, Meyersdale, Berlin, Friedens, Boswell,
Davidsville, Central City, Jerome, Buffalo Mills, Acosta, New
Centerville, Blue Knob State Park, Lake Gordon, Ogletown, Mount
Davis, Hyndman, Rockwood, Salisbury and Hooversville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 7912 3985 7931 4021 7899 4026 7890
      4024 7886 4024 7866 4026 7864 4028 7865
      4033 7862 4027 7857 4022 7856 3972 7853
TIME...MOT...LOC 1914Z 244DEG 17KT 4017 7890 3962 7885

Colbert

The radar

The State College radar (KCCX), 100 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cambria

When
July 16, 2:15 PM EST
Where
Cambria County, 0.6 mi WNW of Dale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.325, -78.890

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto Singer Hill Road near Killiwatt Street east of Johsntown.

Thunderstorm Wind, Cambria

When
July 16, 2:18 PM EST
Where
Cambria County, Elim
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.320, -78.930

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a residence in Southmont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909442, 909443.